Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2018, 10:35 PM CDT for 5 counties in South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 10:35 PM CDT (03:35 UTC)
- Expired
- Jun 8, 2018, 11:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
120 WUUS53 KFSD 090335 SVRFSD SDC003-015-023-043-053-090430- /O.NEW.KFSD.SV.W.0050.180609T0335Z-180609T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 1035 PM CDT FRI JUN 8 2018 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southern Aurora County in south central South Dakota... North central Charles Mix County in south central South Dakota... Southeastern Gregory County in south central South Dakota... Northwestern Douglas County in south central South Dakota... Southeastern Brule County in south central South Dakota... * Until 1130 PM CDT. * At 1034 PM CDT, severe thunderstorms were located along a line extending from 8 miles west of Aurora Center to near Bonesteel, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... New Holland around 1055 PM CDT. Aurora Center around 1100 PM CDT. Harrison around 1105 PM CDT. Stickney around 1120 PM CDT. Other locations impacted by these severe thunderstorms include Fairfax. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4362 9833 4304 9865 4302 9911 4358 9883 TIME...MOT...LOC 0334Z 266DEG 18KT 4354 9875 4311 9900 HAIL...<.75IN WIND...60MPH $$ Hanko
2 follow-up statements
073 WWUS53 KFSD 090414 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 1114 PM CDT FRI JUN 8 2018 SDC015-090422- /O.CAN.KFSD.SV.W.0050.000000T0000Z-180609T0430Z/ Brule SD- 1114 PM CDT FRI JUN 8 2018 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central South Dakota. LAT...LON 4362 9833 4304 9865 4303 9889 4360 9861 TIME...MOT...LOC 0412Z 276DEG 25KT 4354 9846 4311 9871 $$ SDC003-023-043-053-090430- /O.CON.KFSD.SV.W.0050.000000T0000Z-180609T0430Z/ Aurora SD-Charles Mix SD-Gregory SD-Douglas SD- 1114 PM CDT FRI JUN 8 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTHEASTERN AURORA...CENTRAL CHARLES MIX...SOUTHEASTERN GREGORY AND NORTHWESTERN DOUGLAS COUNTIES... At 1112 PM CDT, severe thunderstorms were located along a line extending from near Stickney to 9 miles west of Lake Andes, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Stickney around 1120 PM CDT. Other locations impacted by these severe thunderstorms include Fairfax. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4362 9833 4304 9865 4303 9889 4360 9861 TIME...MOT...LOC 0412Z 276DEG 25KT 4354 9846 4311 9871 HAIL...<.75IN WIND...60MPH $$ Hanko
500
WWUS53 KFSD 090421
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1121 PM CDT FRI JUN 8 2018
SDC003-023-043-053-090431-
/O.EXP.KFSD.SV.W.0050.000000T0000Z-180609T0430Z/
Aurora SD-Charles Mix SD-Gregory SD-Douglas SD-
1121 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AURORA...CENTRAL
CHARLES MIX...SOUTHEASTERN GREGORY AND NORTHWESTERN DOUGLAS COUNTIES
WILL EXPIRE AT 1130 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4362 9833 4304 9865 4303 9889 4360 9861
TIME...MOT...LOC 0421Z 266DEG 18KT 4354 9840 4311 9865
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:05 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 8, 8:05 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 805 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 351 PM CDT Fri Jun 8 2018 Current surface analysis indicating a warm front lying across northeastern into north central Nebraska this afternoon, with some convection breaking out just to the southeast of our CWA over west central IA. Cannot rule out a thunderstorm in our extreme southeastern counties over the next couple of hours, but anticipate most of this activity to remain out of our area. The remainder of the early/mid evening should be quiet, before activity develops in the late evening over western/central SD as a shortwave begins to push eastward out of Wyoming around 00Z. Meanwhile the aforementioned warm front pushes to the north overnight, being situated over east central SD/southwestern MN by Saturday morning. While there are the usual CAM model differences, the general trend is for the western SD convection to encroach on our western CWA after 03Z. Convective parameters will support severe storms with steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear of near 35 kts. Greatest threat would be large hail and damaging winds. Models have been hinting at the convection becoming focused in two areas of our CWA overnight - one across the Highway 14 corridor where there is greater upper level support as the aforementioned shortwave tracks northward around the upper level ridge, and a secondary focus for convection along the MO River corridor closer to a strengthening low level jet through Nebraska and positioned closer to the better instability axis/edge of the CAP. On Saturday, may see a break in the convection by mid morning, with additional thunderstorm development possible in the afternoon, mainly through southwestern MN and the IA Great Lakes as the aforementioned surface front remains stationary across the area. It will be another warm day with an upper level ridge overhead, and highs mostly mid to upper 80s. .LONG TERM...(Saturday night through Friday) Issued at 351 PM CDT Fri Jun 8 2018 The upper level ridge axis begins to slide eastward on Sunday as upper level energy deepens over the Northern Rockies. Sunday will be the warmest day of the next few, and it will be breezy with highs into the lower to mid 90s over much of the area. Though there are model differences, much of the day should remain dry. The upper level energy slides across southern Canada into the middle of next week, resulting in a zonal upper level flow across the region. This will lead to cooler temperatures, albeit just above normal through the period, with highs mainly lower to mid 80s. There will be periodic thunderstorm chances, with model consensus focused on Monday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 805 PM CDT Fri Jun 8 2018 Aviation concerns will be centered on organized convection pushing out of central SD late evening. Main impacts appear to be heading down the Missouri River corridor toward KSUX with a threat for strong wind gusts, perhaps impacting areas as far north as KFSD. Likely core of storms will contain brief IFR to MVFR visibility and perhaps some MVFR ceilings, but will limit mentions of non-VFR conditions to just a couple of hours, along with potential for winds gusts of 30 to 40 kts, which could also occur with wake low developing beneath trailing stratiform area. Much more tranquil conditions on Saturday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Chapman
Hazardous weather outlook, Jun 8, 6:02 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 602 PM CDT Fri Jun 8 2018 IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ038>040-053>056-059>062-065>071-092315- Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn- Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will be possible in the early morning Saturday through late morning Saturday. A few storms may be marginally severe with hail up to the size of nickels and isolated wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight. SDZ050-052-057-058-063-064-092315- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Thunderstorms will push into south central South Dakota mid to late evening, with severe weather possible. There is an enhanced risk of severe weather with hail up to the size of golf balls and wind gusts up to 70 mph. The severe threat will diminish in the early morning hours Saturday, as the storms exit the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 8 pm this evening. IAZ002-003-013-014-021-022-032-MNZ081-090-092315- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Cottonwood-Jackson- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Tonight Isolated showers and thunderstorms will be possible through sunset, however the activity should not be severe. Small hail and gusty winds will be possible. There will a small chance for additional thunderstorms to move across the area late tonight and continue through Saturday afternoon. The threat for severe weather is marginal, with a few storms capable of small hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may linger Saturday but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
In the hours before
Local storm report, Jun 8, 7:08 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL MILFORD 43.33N 95.15W
06/08/2018 M0.88 INCH DICKINSON IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 7:14 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 1 SE WEST OKOBOJI 43.34N 95.15W
06/08/2018 M0.75 INCH DICKINSON IA BROADCAST MEDIA
DIME SIZED HAIL AT INTERSECTION OF HIGHWAYS
71 AND 86.
&&
TRMLocal storm report, Jun 8, 7:20 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL SPENCER 43.15N 95.15W
06/08/2018 E1.00 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 7:28 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL SPENCER 43.15N 95.15W
06/08/2018 M1.50 INCH CLAY IA TRAINED SPOTTER
&&
TRMLocal storm report, Jun 8, 7:31 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 9 E ROUND LAKE 43.51N 95.29W
06/08/2018 E1.00 INCH JACKSON MN PUBLIC
&&
TRMLocal storm report, Jun 8, 9:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT FRI JUN 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG CHAMBERLAIN 43.81N 99.32W
06/08/2018 BRULE SD EMERGENCY MNGR
WIND GUSTS ESTIMATED AT 60 TO 65 MPH BLEW A
GARAGE DOOR IN.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 57 min |
| Jun 8, 10:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 51 min |
| Jun 9, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 50 min |
| Jun 9, 12:37 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.